Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 18, 2002, 4:51 PM CDT for Page County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 4:51 PM CDT (21:51 UTC)
- Expired
- Apr 18, 2002, 5:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Page County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 5:10 PM CDT | Hail 0.75 | Shenandoah, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 4:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2266 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 396 m²/s²
- 0-3 km storm-relative helicity
- 481 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 182151 SVROMA IAC145-182215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 451 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 515 PM CDT * AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHEAST OF SHENANDOAH...OR ABOUT 47 MILES NORTH OF FALLS CITY...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED... CLARINDA...HEPBURN LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHEAST NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHWEST IOWA. LAT...LON 4079 9540 4060 9538 4076 9494 4092 9517 MEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:45 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 18, 2:45 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 245 PM CDT THU APR 18 2002 COLD FRONT EXTENDS FROM NORTHWEST IOWA THROUGH SOUTHEAST NEBRASKA AT 18Z WITH MUCH DRIER AIR BEHIND IT. FRONT IS EXPECTED TO CONTINUE SLOW SE MOVEMENT INTO THE EVENING. SOME CHANCE OF TRW DURING THIS TIME FOR SERN AREAS BUT MAIN ACTION EXPECTED EAST OF THE CWA. HIGH BUILDS INTO THE NORTHERN PLAINS REGION TONIGHT THROUGH SATURDAY BEHIND THIS SYSTEM WITH SURFACE FRONT GETTING PUSHED INTO THE SOUTHERN PLAINS BY MODELS. BREEZY AND COOL PERIOD WITH POSSIBLE SHOWERS INDICATED INTO FIRST PART OF THE WEEKEND. SOUTHERN PARTS OF CWA APPEAR TO BE ON NORTHERN EDGE OF OVERRUNNING H85 PATTERN SATURDAY AFTERNOON AND NIGHT. WILL TREND TEMPERATURES IN THE SHORT TERM TOWARD ETA. SUNDAY INTO MONDAY LOOKS MAINLY DRY WITH AVN PUSHING HIGH INTO SERN CONUS. NEXT SYSTEM SWEEPS ACROSS IN THE TUE-WED TIME FRAME WITH SOME CHANCE PRECIP AT THAT TIME. FOBERT ... 920 AM CDT THU APR 18 2002 UPDATED FCST FOR EXPIRATION OF WIND ADVISORY. CDFNT WILL CONT TO PUSH EWD TODAY. KEPT CHANCE OF TSTMS GOING FOR THIS AFTN IN SERN NE...WHERE DEWPOINTS ARE CURRENTLY IN THE 60S. REST OF FCST BASICALLY UNCHANGED OTHER THAN MINOR WORDING TWEAKS. AIRMASS TO THE NORTH IS MUCH COLDER. MILLER ... 315 AM CDT THU APR 18 2002 FORECAST CHALLENGES...DAMAGING WINDS VERY SHORT TERM. ASSESS NEED FOR WIND ADVISOR THIS AM. RISK OF TSRA/PASSAGE OF COLD FNT THIS AFT AND TEMPERATURES. SYNOPSIS...H85 PROGS SHOW 50-60KT WNDS ERLY DECREASING TO 30KT WNDS BY LATE MORNING. WILL EXTEND WIND ADVISORY WITH THE MAIN EMPHASIS ON THE SE NEB AND SW IA COUNTIES. LATEST SUBJECTIVE SURFACE ANALYSIS SHOWED LOW PRESSURE OVER SOUTHWEST SOUTH DAKOTA WITH A WARM FRONT INTO NORTHERN NEB AND CNTRL IA. RETREATING DRYLINE OVR WCNTRL NEB/WRN KS SOUTHWARD. AS DISCUSSED IN SPC SWO AMORPHOUS LARGE SCALE ASCENT DIURNALLY DRIVING CONVECTION TO OUR SOUTH. VERY STG LOW LEVEL JET SHOWING UP ON PROFILERS WITH 70KTS AT H85 JUST TO THE E OF DDC. SEVERAL ACTIVE AREAS FROM KS TO TX AND BEST CORRELATES WITH AXIS OF DEEPER MOISTURE/INSTABILITY AXIS. IMPRESSIVE SUPERCELL RAPIDLY DEVELOPED OVER DODGE CO IN OUR FCST AREA AND BECAME TORNADIC OVER GREENE CO IN IA...JUST EAST OF CARROLL CO. STORMS CONTINUE TO ADVANCE ACROSS THE NEB/KS BORDER. THE LATEST UA ANALYSIS SHOWED THE UPR TROF WITH LOW CNTRS OVR WA/IA AND THE MOST SIGNIFICANT FEATURE HERE WERE THE COLD -30 TO -35 DEG C TEMPS AT H50. FORECAST...IN THE SHORT TERM...REST OF TONIGHT...CAPE VALUES RANGE FROM 1000-2500 J/KG FM CNTRL KS-WRN IA AND ANOTHER AREA OF HIGHER VALUES FOR MO. THUNDERSTORMS PRODUCING DAMAGING WINDS FOR SE NEB AND SW IA. BY 18Z THIS AREA OF INSTABILITY EXTENDS FM SE NEB INTO CNTRL IA AND BY 00Z THE WRN EDGE IS OVR SE NEB. EXPECT THE THUNDERSTORM THREAT TO SHIFT E THIS AM...HOWEVER...WILL REDEVELOP ALONG THE FNT AND INCLUDE SOME CHC WITH THE CDFNT TAF. WITH VERY WARM H85 TEMPS SHORT TERM MODELS SHOW THE NRN PORTION OF THE TROF ADVANCING FASTER...WITH THE SRN STREAM PORITON OF THE TROF LAGGING AND THE OVERALL SYSTEM WEAKENING. THE SHORT TERM MODELS HAVE COME INTO CLOSER AGREEMENT ON THE SFC PATTERN. THE SFC LOW CONTINUES TO DEEPEN OVER SD TODAY AND LIFTS NE TO THE UPR GRTLKS BY 00Z...WITH A TRAILING LOW NRN THE KS/CO BORDER. THE FNT RMNS TO THE S FM KS-THRU MO AND IL BY FRI AM AS SFC HI PRES BUILDS IN FOR LATER FRI AND SAT. ETA SHOWING POST FRONTAL PRECIP SE NEB/SW IA THRU FRI AM AND AVN SIMILAR IF NOT FARTHER N. WITH THE APPROACH OF THE NEXT TROF WILL HOLD ON TO POPS INTO SAT...BUT MAIN PRECIP WITH BETTER AMOUNTS WELL TO THE SE OF THE FCST AREA. EXTENDED...SUN-WED...THE AVN SHIFTS THE WEAK UPR LVL TROF THRU THE AREA. AT THE SFC...HIGH PRES RMNS OVR THE FCST AREA SUN AS PRESSURES BEGIN TO LOWER ACRS THE NRN PLNS. DO NOT HAVE ACCESS TO THE 84HR EXTENSION OF THE ETA...HOWEVER...THE NEW AVN HAS A BROAD AREA OF LOW PRES OVR THE PLNS MON. ZAPOTOCNY IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402 359-5166. .OMA...NONE. FOBERT
In the hours before
Special weather statement, Apr 18, 11:20 AM CDT, 5 hours 31 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-182330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1120 AM CDT THU APR 18 2002 STORM SPOTTERS MAY BE REQUIRED IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON AND EARLY THIS EVENING. A COLD FRONT WILL MOVE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON AND EARLY THIS EVENING. SCATTERED THUNDERSTORMS MAY DEVELOP AHEAD OF THE FRONT EAST OF AN OMAHA TO FAIRBURY LINE LATER THIS AFTERNOON. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). FOBERT
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 51 min |
| Apr 17, 8:29 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 31 min |
| Apr 17, 8:42 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 33 min |
| Apr 17, 9:13 PM CDT | Tornado Warning | OAX | Shelby | 32 min |
| Apr 17, 9:45 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 15 min |
| Apr 18, 5:02 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.